Alert archive / Indiana / River Flood Warnings in 2020

River Flood Warning 160, NWS Indianapolis, IN

May 18, 2020Daviess County, Greene County, Knox County, Indiana

NWS Indianapolis, IN issued this river flood warning at May 18, 2020, 7:43 AM EDT for Daviess County, Greene County, Knox County, Indiana. It took effect at May 18, 2020, 12:11 PM EDT. It was in force for 5 days.

The area

The counties it named.

The facts

Issued
May 18, 2020, 7:43 AM EDT (11:43 UTC)
In effect from
May 18, 2020, 12:11 PM EDT
Expired
May 23, 2020, 4:24 PM EDT
In force
5 days
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
Minor

Counties Daviess County, IN, Greene County, IN, Knox County, IN

The radar

The Evansville,IN radar (KVWX), 79 km from the middle of the area, began a volume at 11:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point White River (IN) at Newberry (NWBI3). The gauge peaked at 16.04 ft at May 21, 2020, 10:00 AM EDT.

actionminormoderate510152005/1805/1905/2005/2105/2205/2305/24
Action stage
8 ft
Minor stage
13 ft
Moderate stage
19 ft
Major stage
24 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03360500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at May 18, 6:38 AM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, May 18, 6:38 AM EDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
638 AM EDT Mon May 18 2020

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 339 AM EDT Mon May 18 2020

Wet weather will continue over central Indiana through Tuesday.
After that, off and on chances for showers will continue along
with some small chances for afternoon thunderstorms. Mostly cloudy
skies and below normal temperatures will be the rule as an upper
low pressure system gets cut off and meanders around the Ohio
valley. This could start to move off by the weekend, allowing
holiday weekend temperatures to warm above normal into the 80s.

&&

.NEAR TERM /Today/...

Issued at 339 AM EDT Mon May 18 2020

Showers with a few embedded thunderstorms continue to move
northeast across central Indiana at 330 am. Moisture streaming up
ahead of a slowly moving low pressure system will keep rain over
the area through the day. Eastern parts of the forecast area will
see the best potential for several rounds of showers and heavy
rain, and thus continued the flash flood watch for that area.
While the western counties have had more precipitation over the
last day or so, the low sliding east and the cold front being
through there should allow them to be on the drier side today.
With the current projected path of the upper and surface lows, the
eastern counties have the better heavy rainfall potential, with
precipitable water values over an inch and a half for the longest
period of time. Skies should be cloudy through the day and highs
will only climb a few degrees from the morning lows to reach the
mid to upper 60s.

&&

.SHORT TERM /Tonight through Wednesday night/...

Issued at 339 AM EDT Mon May 18 2020

Rain will continue tonight and Tuesday as low pressure meanders
south through Indiana and then starts heading southwest Tuesday
night. The ample moisture supply along with a very slowly moving
low pressure system and spokes of upper forcing will keep rain and
a few thunderstorms over central Indiana until instability runs
out when the low gets further south. Repeated rounds of heavy rain
could produce flooding conditions over eastern portions of the
state where the moisture fetch will remain most favorable the
longest. Could see more localized flooding over central portions
of the forecast area, and will likely see at least minor flooding
develop on most of the area rivers. The stagnant pattern will
keep mostly cloudy skies around along with below normal
temperatures through the short term. Models do indicate some
instability available on Tuesday but none Wednesday, so kept a
slight chance of embedded storms Tuesday but removed thunder
mention from Wednesday.

&&

.LONG TERM /Thursday through Monday/...

Issued at 301 AM EDT Mon May 18 2020

Occasional chances for rain through much of the long term period.
Latest model guidance indicates that the low pressure system that
brought rain to the area yesterday will slowly meander around the
region during the middle and later portions of the week. Current
thoughts are that Indiana will be on the northern and western
periphery of the low through Saturday which will generally bring
cloudy conditions and occasional rain.

As a weak ridge approaches late this week, the aforementioned
upper level low will finally be pushed out of the Ohio valley.
Confidence in timing remains low with significant uncertainty on
when the low exits the area. Afterwards, another upper level low
pressure system may bring additional chances for rain to the area
Monday.

Temperatures will begin the period near to below average before
slowly warming up to near to above average by this weekend and
early next week.

&&

.AVIATION /Discussion for 18/12Z TAF Issuance/...

Issued at 634 AM EDT Mon May 18 2020

MVFR to VFR today followed by MVFR dropping to IFR late tonight.

The area of rain that has impacted the terminals during the
overnight hours will continue to bring rain to BMG and IND for a
few more hours before ending. During the late morning through
evening, occasional light showers are possible. By tonight,
widespread rain will return with the best chances at IND and BMG
with lower chances at HUF and LAF. With low confidence in the
showers today, just left a general VCSH through the day. Ceilings
will bounce from VFR to MVFR today before consistently dropping to
MVFR tonight and reaching down into IFR early tomorrow. Winds will
generally be from the south to southwest at less than 7 kts but
may vary in direction at times.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Tuesday afternoon for INZ041-042-049-
056-057-064-065-071-072.

&&

SYNOPSIS...CP
NEAR TERM...CP
SHORT TERM...CP
LONG TERM....White
AVIATION...White
Hazardous weather outlook, May 18, 6:04 AM EDT, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
604 AM EDT Mon May 18 2020

INZ021-028>031-035>040-043>048-051>055-060>063-067>070-191015-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Vermillion-Parke-Putnam-Hendricks-Marion-
Hancock-Vigo-Clay-Owen-Morgan-Johnson-Sullivan-Greene-Monroe-Brown-
Knox-Daviess-Martin-Lawrence-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Clinton, Newport, Rockville,
Greencastle, Plainfield, Brownsburg, Danville, Indianapolis,
Greenfield, Cumberland, Terre Haute, Brazil, Clay City, Spencer,
Martinsville, Mooresville, Greenwood, Franklin, Sullivan, Linton,
Bloomfield, Bloomington, Nashville, Vincennes, Washington,
Loogootee, Shoals, Bedford, and Mitchell
604 AM EDT Mon May 18 2020

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Thunderstorms are possible today. Heavy rainfall is
expected.

Hazards: Heavy rainfall, lightning.

Timing: Lightning possible through 8 pm. Heavy rain threat this
morning, then possible during the overnight hours.

Discussion: A slow moving low pressure system will keep off and on
rain showers over central Indiana today and tonight. The slow
movement of the low combined with a steady flow of moisture from the
Gulf of Mexico will allow for heavy rain to develop and move over the
same areas, especially across eastern portions of central Indiana.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Outlook: There are small chances for thunderstorms on Tuesday, and
then every afternoon from Thursday through Sunday.

Discussion: A slow moving low pressure system will keep off and on
chances for showers in the forecast through the week. Instability
could be available during the afternoons for a few embedded
thunderstorms. More heat and moisture will be available for the
weekend to bring additional thunderstorms chances.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

.STORM MOTION STATEMENT...

The expected storm motion today is from the southwest around 25 MPH.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ041-042-049-056-057-064-065-071-072-191015-
Delaware-Randolph-Henry-Shelby-Rush-Bartholomew-Decatur-Jackson-
Jennings-
Including the cities of Muncie, Winchester, New Castle, Shelbyville,
Rushville, Columbus, Greensburg, Seymour, Brownstown,
and North Vernon
604 AM EDT Mon May 18 2020

...FLASH FLOOD WATCH IN EFFECT FROM THIS MORNING THROUGH TUESDAY
AFTERNOON...

This hazardous weather outlook is for eastern central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Thunderstorms are possible today and early tonight. Heavy
rainfall is expected.

Hazards: Heavy rainfall leading to flash flooding, lightning.

Timing: Lightning possible through 10 pm. Heavy rain threat this
morning, then again during the overnight hours.

Discussion: A slow moving low pressure system will keep off and on
rain showers over central Indiana today and tonight. The slow
movement of the low combined with a steady flow of moisture from the
Gulf of Mexico will allow for heavy rain to develop and move over the
same areas, especially across eastern portions of central Indiana.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Outlook: There are small chances for thunderstorms on Tuesday, and
then every afternoon from Thursday through Sunday.

Discussion: A slow moving low pressure system will keep off and on
chances for showers in the forecast through the week, and could
continue to produce heavy rainfall into Tuesday morning. Instability
could be available during the afternoons for a few embedded
thunderstorms. More heat and moisture will be available for the
weekend to bring additional thunderstorms chances.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

.STORM MOTION STATEMENT...

The expected storm motion today is from the southwest around 25 MPH.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, May 18, 7:27 AM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
727 AM EDT MON MAY 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 AM     HEAVY RAIN       1 NW ELLETTSVILLE       39.24N 86.63W
05/18/2020  M3.46 INCH       MONROE             IN   MESONET

            MESONET STATION AR596 ELLETSVILLE.

0710 AM     HEAVY RAIN       3 NW MARTINSVILLE       39.45N 86.47W
05/18/2020  M2.98 INCH       MORGAN             IN   MESONET

            MESONET STATION EW3781 MARTINSVILLE.

0700 AM     HEAVY RAIN       3 E VINCENNES           38.68N 87.46W
05/18/2020  M2.68 INCH       KNOX               IN   CO-OP OBSERVER

            CO-OP OBSERVER STATION VENI3 VINCENNES 4 E.

0700 AM     HEAVY RAIN       SPENCER                 39.28N 86.77W
05/18/2020  M2.64 INCH       OWEN               IN   CO-OP OBSERVER

            CO-OP OBSERVER STATION SPNI3 SPENCER.

0700 AM     HEAVY RAIN       2 NW WASHINGTON         38.68N 87.19W
05/18/2020  M2.64 INCH       DAVIESS            IN   COCORAHS

            COCORAHS STATION IN-DV-1 WASHINGTON 1.5 NW.

0535 AM     HEAVY RAIN       3 ENE JASONVILLE        39.18N 87.14W
05/18/2020  M2.64 INCH       CLAY               IN   COCORAHS

            COCORAHS STATION IN-CY-4 JASONVILLE 4.0 ENE.

0700 AM     HEAVY RAIN       4 ENE BLOOMFIELD        39.06N 86.87W
05/18/2020  M2.57 INCH       GREENE             IN   COCORAHS

            COCORAHS STATION IN-GN-7 BLOOMFIELD 4.5 ENE.

0610 AM     HEAVY RAIN       BROOKLYN                39.54N 86.36W
05/18/2020  M2.49 INCH       MORGAN             IN   COCORAHS

            COCORAHS STATION IN-MG-11 BROOKLYN 0.5 ENE.

0716 AM     HEAVY RAIN       2 NNE HOMECROFT         39.69N 86.12W
05/18/2020  M2.40 INCH       MARION             IN   MESONET

            MESONET STATION EW3369 INDIANAPOLIS.

0717 AM     HEAVY RAIN       WASHINGTON              38.66N 87.17W
05/18/2020  M2.31 INCH       DAVIESS            IN   MESONET

            MESONET STATION EW6483 WASHINGTON.

0700 AM     HEAVY RAIN       3 NE MCCORMICKS CREEK S 39.32N 86.73W
05/18/2020  M2.27 INCH       OWEN               IN   COCORAHS

            COCORAHS STATION IN-OW-6 GOSPORT 4.0 WSW.

0654 AM     HEAVY RAIN       1 SW INDIANAPOLIS INT'L 39.72N 86.30W
05/18/2020  M2.27 INCH       MARION             IN   ASOS

            ASOS STATION KIND INDIANAPOLIS.

0718 AM     HEAVY RAIN       2 NE MONROVIA           39.60N 86.45W
05/18/2020  M2.19 INCH       MORGAN             IN   MESONET

            MESONET STATION DW4758 MOORESVILLE.

0712 AM     HEAVY RAIN       2 NW KOLEEN             38.99N 86.85W
05/18/2020  M2.19 INCH       GREENE             IN   COCORAHS

            COCORAHS STATION IN-GN-11 BLOOMFIELD 5.3
            ESE.

0700 AM     HEAVY RAIN       4 W GREENWOOD           39.62N 86.19W
05/18/2020  M2.13 INCH       JOHNSON            IN   COCORAHS

            COCORAHS STATION IN-JH-32 GREENWOOD 3.8 W.

0630 AM     HEAVY RAIN       2 S CLERMONT            39.79N 86.32W
05/18/2020  M2.05 INCH       MARION             IN   MESONET

            MESONET STATION AR963 CLERMONT.

0653 AM     HEAVY RAIN       1 SSE KOKOMO            40.47N 86.13W
05/18/2020  M2.00 INCH       HOWARD             IN   COCORAHS

            COCORAHS STATION IN-HW-30 KOKOMO 0.7 SSE.

0715 AM     HEAVY RAIN       4 NE WASHINGTON         38.70N 87.13W
05/18/2020  M2.00 INCH       DAVIESS            IN   AWOS

            AWOS STATION KDCY DAVIESS COUNTY AIRPORT.

&&
Local storm report, May 18, 7:35 AM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
735 AM EDT MON MAY 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 AM     HEAVY RAIN       2 NW FISHERS            39.97N 86.05W
05/18/2020  M1.67 INCH       HAMILTON           IN   AMATEUR RADIO

&&

AW
Local storm report, May 18, 7:37 AM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
737 AM EDT MON MAY 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       4 ENE LACY              38.66N 86.72W
05/18/2020  M3.22 INCH       MARTIN             IN   COCORAHS

            COCORAHS STATION IN-MT-3 SHOALS 4.0 E.

&&

AW

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 8:30 PM EDTSpecial Weather StatementINDHendricks, Owen, Putnam45 min
May 18, 4:33 AM EDTRiver Flood WarningINDClay, Greene43 hr
May 18, 7:43 AM EDTRiver Flood WarningINDGreene, Monroe, Owen3 days
May 18, 7:43 AM EDTRiver Flood WarningINDDaviess, Greene, Knox6 days
May 18, 7:43 AM EDTRiver Flood WarningINDDaviess, Gibson, Knox, Pike7 days
May 18, 7:43 AM EDTRiver Flood WarningINDDaviess, Gibson, Knox, Pike8 days
May 18, 7:43 AM EDTRiver Flood WarningINDGibson, Knox9 days
May 18, 11:53 AM EDTRiver Flood WarningINDFountain, Parke, Tippecanoe, Vermillion, Warren6 days
May 18, 11:53 AM EDTRiver Flood WarningINDFountain, Parke, Vermillion, Warren9 days
May 18, 11:53 AM EDTRiver Flood WarningINDParke, Vermillion, Vigo9 days
May 18, 11:53 AM EDTRiver Flood WarningINDParke, Vermillion, Vigo21 days
May 18, 11:53 AM EDTRiver Flood WarningINDSullivan, Vigo8 days
May 18, 11:53 AM EDTRiver Flood WarningINDKnox, Sullivan21 days
May 18, 11:53 AM EDTRiver Flood WarningINDKnox, Sullivan21 days
May 18, 11:53 AM EDTRiver Flood WarningINDKnox6 days
May 18, 11:53 AM EDTRiver Flood WarningINDGibson, Knox, Posey8 days
May 18, 11:53 AM EDTRiver Flood WarningINDMonroe, Morgan, Owen5 days
May 18, 11:53 AM EDTRiver Flood WarningINDMonroe, Morgan, Owen5 days
May 18, 11:53 AM EDTRiver Flood WarningINDTippecanoe4 days
May 18, 7:24 PM EDTRiver Flood WarningINDJackson, Lawrence, Washington4 days
May 18, 7:24 PM EDTRiver Flood WarningINDHamilton, Madison68 hr
May 18, 7:24 PM EDTRiver Flood WarningINDMarion, Morgan3 days
May 18, 7:33 PM EDTRiver Flood WarningINDJohnson21 days
May 18, 7:33 PM EDTRiver Flood WarningINDClinton, Tippecanoe21 days

Nearby

River Flood Warnings in Indiana, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.